Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

May 18, 2013Becker County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2013, 7:06 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2013, 7:06 PM CDT (00:06 UTC)
Expired
May 18, 2013, 8:00 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Becker County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:25 PM CDTHAIL 115 W Two Inlets, MNAT TAMARAC RESORT ON ROUND LAKE
May 18, 7:33 PM CDTHAIL 0.7511 W Two Inlets, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KFGF 190006
SVRFGF
MNC005-057-190100-
/O.NEW.KFGF.SV.W.0003.130519T0006Z-130519T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  WEST CENTRAL HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 800 PM CDT

* AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES
  NORTHEAST OF DETROIT LAKES...AND MOVING TO THE EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS POSSIBLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAD MEDICINE LAKE AROUND 740 PM CDT.
  TWO INLETS...SNELLMAN AND PONSFORD AROUND 800 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE OSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4681 9522 4700 9570 4715 9554 4712 9510
TIME...MOT...LOC 0006Z 286DEG 9KT 4707 9556

HAIL...1.00IN
WIND...<50MPH

$$
SPEICHER
2 follow-up statements
234 
WWUS53 KFGF 190030
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT SAT MAY 18 2013

MNC005-057-190100-
/O.CON.KFGF.SV.W.0003.000000T0000Z-130519T0100Z/
HUBBARD MN-BECKER MN-
730 PM CDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BECKER AND WEST CENTRAL HUBBARD COUNTIES UNTIL 800 PM CDT...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES NORTHWEST
OF PARK RAPIDS...AND MOVING TO THE EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAD MEDICINE LAKE AROUND 740 PM CDT.
  TWO INLETS...PONSFORD AND OSAGE AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4683 9522 4700 9559 4715 9548 4712 9511
TIME...MOT...LOC 0030Z 286DEG 9KT 4705 9548

HAIL...1.00IN
WIND...<50MPH

$$
SPEICHER
690 
WWUS53 KFGF 190051
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT SAT MAY 18 2013

MNC005-057-190101-
/O.EXP.KFGF.SV.W.0003.000000T0000Z-130519T0100Z/
HUBBARD MN-BECKER MN-
751 PM CDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BECKER AND WEST
CENTRAL HUBBARD COUNTIES WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4683 9522 4700 9559 4715 9548 4712 9511
TIME...MOT...LOC 0051Z 293DEG 12KT 4702 9539

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:14 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 18, 3:14 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
314 PM CDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT MAY 18 2013

ALL EYES ON ANY CONVECTIVE DEVELOPMENT LATE THIS AFTN-EVE IN SE
ND-WCNTRL MN. SFC MAP SHOWS A BROAD SFC LOW IN THE MOBRIDGE SD
AREA WITH A BOUNDARY (COULD BE CALLED A WARM FRONT) FROM MOBRIDGE
TO OAKES THEN TO VALLEY CITY THEN TO HILLSBORO THEN EAST TO NORTH
OF DTL-PKD-BRD THEN INTO FAR NW WISCONSIN. IN FAR SE ND AND
ADJACENT PARTS OF WCNTRL CLOUDS CLEARED OUT ENOUGH TODAY FOR SFC
HEATING AND TEMPS IN THE 77 TO 81 DEGREE RANGE. SATELLITE SHOWS
WHAT APPEARS TO BE A CUMULUS CLOUD BOUNDARY FROM HILLSBORO TO
ALONG CLAY-NORMAN CO LINE TO NORTH OF PARK RAPIDS. SOUTH WINDS
SOUTH OF THIS FEATURE NR 10-13 KTS WHILE NORTH WINDS 5-8 KTS
NORTH OF THIS FEATURE. SPC SHOWS LITTLE CIN AND 1500 J/KG CAPE AND
SUFFICIENT BULK SHEAR. BUT UPPER LEVELS DONT SHOW ANY BIG THING TO
SET STUFF OFF. 17-18Z HRRR REFLECTIVITY DOES SHOW ONE CELL TRYING
TO GET GOING IN NORMAN CO. MN 22-23Z PD BUT THEN IT DISSIPATES
THIS EVE.

MUCH OF NORTHEAST SD HAS SEEN HIGH CLOUDS TODAY AND DEW PTS IN THE
50S AND SPC DOES HAVE SOME SFC BASED CIN IN THIS REGION. THUS MAY
BE HARD TO GET ANYTHING GOING THERE. BUT HRRR WANTS TO GENERATE
SOME ACTIVITY AXN-STC AREA BY 03Z.

ALSO SOME STORMS NR BLACK HILLS IN WRN SD. SOME WRF MODELS
INDICATE THIS AREA ORGANIZING MUCH LIKE LAST EVENING AND MOVING
EAST-NORTHEAST INTO SE ND-WCNTRL MN OVERNIGHT. SO VARIOUS
SCENERIOS TO PLAY OUT.

OVERALL WOULD EXPECT ORGANIZATION OF SOME ACTIVITY THIS EVE IN
ND/SD/MN BORDER REGIONS AND THEN SPREAD NORTH AND EAST TONIGHT SO
WILL STICK WITH HIGH POPS TONIGHT THOUGH CONFIDENCE AT ANY ONE
HOUR IS LOW. ALSO QPF AMOUNT IS NOT CERTAIN. PLUS ONLY AREA THAT
MUCH MORE THAN 1 INCH OF RAIN LAST NIGHT WAS EASTERN OTTER TAIL
COUNTY WITH 0.50 TO 1 INCH NRN WILKIN-SE CLAY INTO WADENA
COUNTIES. THIS AREA COULD TAKE THE RAIN. OTHERWISE...RAIN AMOUNTS
IN THE VALLEY WERE MOSTLY 0.50 OR LESS WITH A FEW EXCEPTIONS. WITH
UNCERTAINITY IN HOW THINGS WILL PLAY OUT TONIGHT DID NOT FEEL
CONFIDENT IN ISSUING ANY FLASH FLOOD WATCHES FOR OUR FCST AREA.

MODELS ACTUALLY BRING IN HIGHER PWAT (1.6) INTO AREA SUN AFTN-NIGH IN
GENERAL RAINFALL AROUND THE UPPER LOW IN SD AND THIS IS IN WHEN
MOST WIDESPREAD HEAVIER RAINFALL MAY OCCUR. THUS IF TRUE...GIVES
US TIME TO SEE WHAT FALLS THIS EVE BEFORE ISSUING ANY HEADLINES.
KEPT HIGH POPS SUNDAY INTO SUN NIGHT MOST ALL AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT MAY 18 2013

UPR LOW AND SFC LOW WILL BE OVER SRN SD MONDAY INTO TUESDAY WITH
MOISTURE WRAPPING AROUND INTO ND/NW MN MON-TUES PERIOD WITH
GENERAL RAINFALL. KEPT POPS HIGH.

FOR TUESDAY NIGHT-FRIDAY...MODELS HAVE BEEN MOST CONSISTENT IN
BEGINNING TO MOVE THE STACKED NRN PLAINS LOW PRESSURE SYSTEM EWD
IN THE MID WEEK PERIOD. TUESDAY NIGHT INTO WEDNESDAY SHOWS THE
TAPPERING OFF OF VERY LIGHT RAIN WITH PERSISTENT NORTH-EASTERLY
BLAYER WINDS. INTRUDING DRY AIR FROM WRN ONT SHUD LEAD TO MARKEDLY
DIMINISHING CLOUD CLOVER WED EVENING. INCREASING HIGH PRESSURE
OVER WRN ONT AND THE LK SUPERIOR AREA ON THURS AND FRI SHUD SWING
WINDS FROM THE SOOUH EAST AND KEEP AN OVERALL DRYING AIRMASS OVR
THE RRV AND MOST OF MINNESOTA. A WARMIG RIDGE ALOFT AND INCREASED
LOW PRESSURE IN EASTERN MT DOES INCREASE THE RISK FOR SCT SHOWERS
AND TSTMS INTO EASTERN ND BY LATE FRIDAY AND ACROSS THE FA BY
SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 107 PM CDT SAT MAY 18 2013

ACROSS NERN ND AND NRWN MN...AREAS OF IFR TO LIFR CIGS AND VSBYS
ALG AND NORTH OF U.S. HWY 2 WILL SLOWLY LIFT AND SHIFT NORTHWARD
THIS AFTERNOON...WITH SCT MVFR CIGS LIKELY TO PERSIST INTO THE
EVENING. SCT TSTMS ARE EXPECTED TO DEVELOP FROM LATE AFTERNOON
INTO THE EARLY EVENING...BECOMING MORE NUMEROUS INTO THE LATE
EVENING. ACROSS SERN ND INTO WCNTRL MN...AREAS OF LIFR TO IFR CIGS
AND VSBYS ALG AND EAST OF AN AXN-BJI LINE WILL SLOWLY LIFT AND
SHIFT NORTHEASTWARD THROUGH THIS AFTERNOON...WITH SCT MVFR CIGS
LIKELY TO PERSIST INTO THE EVENING. OTHERWISE...FAIR SKIES OVER
THE SOUTHERN RRV WILL ALLOW FOR INCREASED SFC HEATING AND THE
DEVELOPMENT OF SCT TSTMS /WITH ISOLD LARGE HAIL/ FROM MID
AFTERNOON INTO THE EARLY EVENING...BECOMING MORE NUMEROUS INTO
MIDNIGHT.

&&

.HYDROLOGY...
ISSUED AT 300 PM CDT SAT MAY 18 2013

WHEN NCRFC RAN THE MODEL TODAY USING 24 HOUR QPF IT BROUGHT SEVERAL
POINTS ABOVE FLOOD STAGE. THESE INCLUDE FARGO/SABIN/DILWORTH/HAWLEY
AND HENDRUM. SINCE THESE RISES ARE BASED ON FORECAST PCPN WENT AHEAD
AND ISSUED A RIVER POINT FLOOD WATCH FOR THESE 5 POINTS. THE FORECAST
QPF ALSO BROUGHT WAHPETON/EAST GRAND FORKS AND OSLO BACK ABOVE
ACTION STAGE SO ISSUED RIVER STATEMENTS ON THESE. ONLY DRAYTON AND
PEMBINA REMAIN IN A FLOOD STATEMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...RIDDLE
LONG TERM...RIDDLE/GUST
AVIATION...GUST
HYDROLOGY...GODON
Hazardous weather outlook, May 18, 7:09 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT SAT MAY 18 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
709 AM CDT SAT MAY 18 2013

...SEVERE STORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
MORNING. LATER THIS AFTERNOON AND TONIGHT MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A DEEPENING AREA OF LOW
PRESSURE APPROACHES. SOME STORMS COULD BE SEVERE WITH THE BEST
CHANCE FOR SEVERE STORMS ALONG AND SOUTH OF HIGHWAY 200 AFTER 4PM.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
WILL ALSO BE THE THREAT FOR HEAVY RAINFALL LATE THIS AFTERNOON
INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT RAINFALL IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK
HOWEVER THE THUNDERSTORM POTENTIAL WILL DIMINISH AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 6:23 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT SAT MAY 18 2013

MNZ022-023-027-028-190030-
EAST BECKER MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN-
623 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER...
NORTHERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 730 PM
CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES NORTHEAST OF DETROIT LAKES.  THE STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ZERKEL...TULABY LAKE AND NAYTAHWAUSH AROUND 730 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4734 9537 4695 9522 4700 9581 4720 9585
TIME...MOT...LOC 2323Z 180DEG 0KT 4698 9563

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:17 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Norman, Polk58 min
May 19, 5:10 AM CDTSpecial Weather StatementFGFBecker65 min
May 19, 11:58 AM CDTRiver Flood WatchFGFWilkin4 days
May 19, 11:58 AM CDTRiver Flood WatchFGFPolk4 days
May 19, 11:58 AM CDTRiver Flood WatchFGFMarshall, Polk5 days
May 19, 11:58 AM CDTRiver Flood WatchFGFPolk5 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.